Alert archive / Georgia / Winter Weather Advisories in 2005

Winter Weather Advisory 2, NWS Atlanta, GA

December 14, 200517 counties in Georgia

NWS Atlanta, GA issued this winter weather advisory at Dec 14, 2005, 6:48 PM EST for 17 counties in Georgia. It took effect at Dec 14, 2005, 7:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2005, 6:48 PM EST (23:48 UTC)
In effect from
Dec 14, 2005, 7:00 PM EST
Expired
Dec 15, 2005, 1:12 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA

Counties Barrow County, GA, Cherokee County, GA, Clarke County, GA, Cobb County, GA, DeKalb County, GA, Fannin County, GA, Fulton County, GA, Gilmer County, GA, Gwinnett County, GA, Jackson County, GA, Madison County, GA, Oconee County, GA, Pickens County, GA, Rockdale County, GA, Towns County, GA, Union County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 6:36 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 14, 6:36 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 PM EST WED DEC 14 2005

.UPDATE...WITH WET BULB ZERO TEMPERATURES ALREADY BELOW FREEZING
OVER A GOOD PORTION OF THE NORTH AND NORTHEAST...WOULD FEEL BETTER
IF WE HAD MORE WIDESPREAD ADVISORIES OR WARNINGS FOR POSSIBLE
FREEZING RAIN. MOST OF THE PRECIP STILL BACK IN ALABAMA...BUT 18Z
NAM SHOWS PRECIP SPREADING QUICKLY INTO GEORGIA THIS EVENING. WITH
NO SIGN OF ANY RISE IN DEW POINTS CURRENTLY...AS PRECIP BECOMES
MORE STEADY SHOULD SEE A TEMPERATURE DROP...WHICH WOULD ONLY TAKE
A FEW DEGREES TO REACH FREEZING SINCE MOST TEMPERATURES ALREADY IN
THE MID 30S. WILL UPGRADE THE ADVISORY AREA TO AN ICE STORM
WARNING AS THIS AREA SHOULD REACH FREEZING MORE QUICKLY AND HAVE
LONGER DURATIONS. WILL PUT UP AN ADVISORY IN SOME COUNTIES OF
NORTH AND NORTHEAST SURROUNDING THE WARNING AREA FOR SOME SLEET
AND FREEZING RAIN...BUT WITH GROUND TEMPERATURES ABOVE
FREEZING...ANY ACCUMULATION SHOULD BE IN TREES AND POWERLINES.
HOWEVER DO NOT EXPECT ENOUGH DURATION IN THIS AREA TO CAUSE PROBLEMS.

&&

.PREV DISCUSSION... (ISSUED 550 PM EST WED DEC 14 2005)

SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
CAD WEDGE HAS BEEN STRENGTHENING THROUGH THE DAY AS LOWER DEWPOINTS
HAVE FILTERED IN FROM THE NORTHEAST. TEMPERATURES AND DEWPOINTS
UPSTREAM ARE A BIT WORRISOME...ESPECIALLY GIVEN THE POTENTIAL FOR
EVAPORATIVE COOLING. SOME PRECIPITATION HAS ALREADY BEGUN ACROSS THE
NORTHERN HALF OF THE CWA...WE HAVE RECEIVED SCATTERED REPORTS OF
LIGHT SLEET AND SNOW FLURRIES THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS...NOT SURPRISING GIVEN THE PROFILE AND THE EXPECTED
EVOLUTION OF THE ATMOSPHERE THROUGH THE DAY. THIS WILL CONTINUE
THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING...WITH
TEMPERATURES STEADY FOR A WHILE THEN SLOWLY DECREASING.

DEWPOINT DEPRESSIONS IN NORTHEAST GEORGIA ARE HIGH ENOUGH THAT
EVAPORATIVE COOLING MAY QUICKLY ALLOW TEMPERATURES TO FALL TO THE
FREEZING MARK AGAIN. TEMPS SHOULD THEN HOVER NEAR THE FREEZING LEVEL
MOST OF THE NIGHT IN THE LEE OF THE MOUNTAINS...WHILE FOR MOST OF
THE REST OF THE AREA TEMPS SHOULD REMAIN ABOVE FREEZING. EXACT
TEMPERATURES WILL BE DIFFICULT TO PINPOINT AND WILL DEPEND ON ONSET
OF PRECIPITATION...HOW LONG IT TAKES TO REACH SATURATION...AND HOW
WARM TEMPERATURES ACTUALLY GET TODAY...AMONG OTHER THINGS.
MEANWHILE...PRECIPITATION SHOULD BEING IN EARNEST THIS EVENING AND
EARLY TONIGHT. OF COURSE...THE FIRST BIT OF QPF /PERHAPS NOT QUITE
THE TYPICAL QUARTER OF AN INCH OR SO/ WILL GO INTO EVAPORATIVE
COOLING. MOST OF THE PRECIP SHOULD BE RAIN...BUT WOULD NOT BE
SURPRISED TO SEE A CONTINUED MIX ACROSS THE AREA...BUT ANYTHING THAT
DOES FALL AS FREEZING OR FROZEN PRECIPITATION WILL MELT AND NO
IMPACTS WILL BE FELT...EXCEPT IN NORTHEAST GEORGIA. AN UPDATED SPS
WILL BE ISSUED TO DISCUSS THE SITUATION.

ALSO...WILL ISSUE A WINTER WEATHER ADVISORY FOR A FEW COUNTIES IN
THE CLIMATOLOGICALLY PREFERRED CAD AREA. WITH TEMPERATURES HOVERING
NEAR FREEZING...AND WBZS BELOW FREEZING UNTIL NEAR 12Z THURSDAY...
THE GRADIENT OF WBZS BETWEEN THE SURFACE AND TREETOP LEVEL WOULD BE
PLENTY TO ALLOW FOR SOME MINOR ACCUMULATIONS OF ICE ON TREES AND
POWERLINES. PRE-EXISTING WARM GROUND TEMPERATURES WOULD PRECLUDE ANY
ROAD OR TRAVEL PROBLEMS FOR THE MOST PART...EXCEPT PERHAPS ON A FEW
EXPOSED BRIDGES AND OVERPASSES. NOMOGRAM THICKNESSES FOR THE GVL
AREA /AND NATURALLY AREAS NORTH AND EAST WOULD BE COOLER/ BEGIN IN
THE WINTRY MIXTURE AREA...CROSS INTO FREEZING RAIN/RAIN...AND
FINALLY INTO RAIN BY THURSDAY MORNING. WBZS ARE USED TO DELINEATE
BETWEEN FREEZING RAIN OR RAIN AND THESE ARE BELOW FREEZING FOR THE
MOST PART OVERNIGHT...HENCE THE NEED FOR A WINTER WEATHER ADVISORY.
AGAIN...ACCUMULATIONS ARE EXPECTED TO REMAIN ONLY AT NUISANCE
LEVELS...BELOW 1/4 INCH.

OF THE GFS AND THE NAM...THE GFS IS THE MORE PREFERRED TRACK OF THE
SURFACE LOW AS IT MOVES NORTHEAST /NAM HAS A LOT OF CONVECTIVE
PRECIP ALONG THE COAST THAT HAS YET TO MATERIALIZE/...BUT HAVE STILL
OPTED TO SLOW IT DOWN SOMEWHAT AND ADJUST THE CIRCULATION CENTER
FURTHER TO THE SOUTHEAST TOWARDS THE BAROCLINICITY OF THE COASTAL
AREAS /A MORE TYPICALLY PREFERRED TRACK OF COASTAL LOWS/. EROSION
SEEMS TO BE TOO FAST...SO HAVE KEPT POPS IN FOR MOST OF THE DAY
THURSDAY. HOWEVER... MOSTLY CLEAR FOR FRIDAY. TEMPERATURES THURSDAY
WILL BE TOTALLY DEPENDENT UPON HOW QUICKLY THE PARENT HIGH MOVES OFF
THE EAST COAST...HOW QUICKLY THEN THE CAD WEDGE ERODES...AND IF
THERE IS ANY WRAPAROUND PRECIPITATION. FOR NOW...UPPER 30S
NORTHEAST...AND POTENTIAL FOR NEAR 60 SOUTHERN ZONES. NEAR FREEZING
THURSDAY NIGHT. 40S AND 50S FOR FRIDAY...AND COOLING AGAIN FRIDAY
NIGHT WITH 20S AND 30S.

THANKS MRX/GSP/CAE/CHS FOR COLLABORATION WITH THIS EVENT.

LONG TERM...(SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE BUILDS IN FROM THE WEST WHILE ANOTHER COASTAL LOW
DEVELOPS ALONG THE GULF COAST. IT SPREADS PRECIPITATION ACROSS THE
AREA MAINLY ON SUNDAY...PARTS OF NORTH GEORGIA MAY SEE SOME SNOW
EARLY THAT MORNING. FAIRLY SIGNIFICANT TROUGH DEVELOPS OVER THE EAST
COAST TUESDAY INTO WEDNESDAY...WHILE YET MORE MOISTURE IS PULLED
INTO THE AREA FROM ANOTHER GULF COAST SYSTEM. STRONG NORTHWEST FLOW
BEHIND THIS MAY ALLOW TEMPERATURES TO COOL ENOUGH TO BRING SNOW
AGAIN TO NORTHERN GEORGIA...BUT FOR NOW ONLY RAIN IN THE FORECAST
TUESDAY NIGHT INTO WEDNESDAY. HIGHS 40S AND 50S...LOWS 20S AND 30S.

AVIATION...
MVFR CEILINGS ALREADY DEVELOPING ACROSS NORTH GEORGIA AND THIS TREND
SHOULD CONTINUE. I EXPECT MVFR CEILINGS...MAINLY BETWEEN 2-3KFT...
FROM AHN WESTWARD ACROSS THE ATLANTA AREA TAF SITES BY 00Z. MCN AND
CSG WILL BE A LITTLE SLOWER...BUT SHOULD SEE CEILINGS DROP INTO THE
MVFR RANGE BETWEEN 00Z AND 03Z. ALL SITES WILL SEE VFR CEILINGS
DEVELOPING BETWEEN 06Z AND 09Z...PERSISTING THROUGH 18Z THURSDAY.
VISIBILITIES WILL ALSO DROP AFTER 03Z AS OCCASIONAL RAIN...MIXED
WITH SLEET AT TIMES...MOVES INTO THE REGION. VISIBILITIES SHOULD
DROP BELOW 3 MILES AFTER 06Z MOST AREAS AND REMAIN IN THE 1-3 MILE
RANGE UNTIL AROUND 18Z THURSDAY. PRECIPITATION SHOULD REMAIN MOSTLY
LIQUID AT ATL...FTY...PDK...RYY WITH A CHANCE FOR SLEET MIXED IN
THROUGH 06Z AS TEMPERATURES REMAIN AT OR ABOVE FREEZING OVERNIGHT.
AT AHN RAIN MIXED WITH SLEET WILL LIKELY SWITCH TO A MIXTURE OF RAIN
AND FREEZING RAIN AFTER 03Z...CONTINUING THROUGH 14Z TO 18Z
THURSDAY. FURTHER SOUTH...CSG AND MCN SHOULD SEE ALL LIQUID
PRECIPITATION WITH ONLY A SMALL CHANCE OF A LITTLE SLEET MIXED IN
THIS EVENING...MAINLY BETWEEN 00Z AND 04Z. WINDS WILL REMAIN EAST TO
SOUTHEAST THROUGH 15Z THURSDAY...THEN SHIFT TO THE SOUTHWEST AND
EVENTUALLY WEST THROUGH 00Z.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         33  46  31  49 / 100 100   5   5
ATHENS          31  42  32  52 / 100 100   5  10
GAINESVILLE     31  38  30  50 / 100 100   5   5
ROME            38  50  28  50 / 100  90  10  10
COLUMBUS        42  57  34  53 /  90  90   5   5
MACON           38  55  31  56 /  90  90   5   5

&&

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 1 PM THURSDAY FOR EXTEME NORTHEAST GEORGIA
WINTER WEATHER ADVISORY UNTIL 10 AM THURSDAY FOR PORTIONS OF NORTH
AND NORTHEAST GEORGIA.

&&

26
Hazardous weather outlook, Dec 14, 12:00 PM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EST WED DEC 14 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1200 PM EST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...WINTERY PRECIPITATION POSSIBLE FOR PARTS OF NORTH GEORGIA THIS
AFTERNOON THROUGH EARLY THURSDAY...

.SYNOPSIS...
COLD...DRY AIR IN PLACE OVER PORTIONS OF NORTH GEORGIA WILL BE
REINFORCED OVER THE NORTH AND EAST GEORGIA AS NORTHEAST FLOW WILL
PREVAIL THROUGH TONIGHT.  WESTERN PORTIONS OF FORECAST AREA WILL SEE
AN INCREASE IN MOISTURE BY THIS EVENING AS WINDS BECOME MORE SOUTH
JUST ABOVE THE SURFACE. A LARGE STORM SYSTEM DEVELOPING ALONG THE
GULF COAST WILL MOVE NORTHEAST TOWARD GEORGIA.

PRIMARY HAZARDS...
THE MOST LIKELY TYPE OF PRECIPITATION WILL BE RAIN BUT SOME SLEET OR
SNOW FLURRIES WILL MIX IN THIS AFTERNOON THROUGH THURSDAY MORNING.
AREAS LIKELY TO EXPERIENCE A MIX OF WINTER PRECIPITATION WILL BE THE
METROPOLITAN ATLANTA AREA AND NORTHWARD THIS AFTERNOON...THEN NORTH
AND EAST OF AN ELLIJAY TO CUMMING TO ATHENS LINE TONIGHT THROUGH
THURSDAY MORNING.

DISCUSSION...
A DEVELOPING STORM SYSTEM ALONG THE GULF COAST WILL MOVE NORTHEAST
INTO CENTRAL GEORGIA OVERNIGHT. AS THIS SYSTEM APPROACHES...WARM
MOIST AIR WILL BE LIFTED ABOVE THE COOLER AIR AT THE SURFACE
ALLOWING MOISTURE TO CONDENSE AND PRECIPITATION TO FALL INTO THE
COLDER AIR. TEMPERATURES WILL HOVER NEAR OR JUST ABOVE
FREEZING...THUS SOME OF THE RAIN THAT FALLS MAY BE ABLE TO FREEZE ON
ELEVATED SURFACES. HOWEVER...SURFACE TEMPERATURES ARE NOT COLD
ENOUGH TO SUSTAIN ANY PROLONGED FREEZING EVENT...SO ONCE
PRECIPITATION BEGINS...THE LOWER ATMOSPHERE WILL QUICKLY WARM. WHILE
SOME RAIN MAY BRIEFLY FREEZE...THE IMPACTS OF SUCH FREEZING WILL BE
MINIMAL IF ANY AT ALL.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
SOME MIXED RAIN AND SLEET ACROSS NORTH GEORGIA SUNDAY MORNING
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 14, 3:35 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EST WED DEC 14 2005

GAZ006>009-013-021-025-027-032>035-045-150845-
FANNIN-GILMER-UNION-TOWNS-PICKENS-CHEROKEE-JACKSON-MADISON-COBB-
NORTH FULTON-GWINNETT-BARROW-DEKALB-
INCLUDING THE CITIES OF...MARIETTA...ATLANTA...LAWRENCEVILLE...
DECATUR
335 PM EST WED DEC 14 2005

...MIXED PRECIPITATION POSSIBLE ACROSS PORTIONS OF NORTHEAST GEORGIA
TONIGHT AND EARLY THURSDAY...

A WEDGE OF COLD DRY AIR HAS BUILT INTO NORTHEAST GEORGIA TODAY. AS
MOISTURE INCREASES FROM THE SOUTHWEST...THIS WARMER AND MOIST AIR
WILL RIDE UP OVER THE COLD DOME. AS PRECIPITATION BEGINS TO FALL
INTO THE COLD AIR...RAIN MAY INITIALLY MIX WITH LIGHT SLEET OR
SNOW FLURRIES THIS EVENING...OR PERHAPS CHANGE OVER BRIEFLY TO
FREEZING RAIN EARLY THURSDAY MORNING. HOWEVER...THROUGH MOST OF
THE EVENT...THE PRECIPITATION EXPECTED TO REMAIN LIQUID.

WITH PRE-EXISTING WARM SOIL TEMPERATURES...AND FREEZING OR FROZEN
PRECIPITATION THAT DOES FALL WILL HAVE MINIMAL IMPACT ON ROAD
SURFACES...ALTHOUGH SOME ICE MAY ACCUMULATE AT TREETOP LEVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES
ON THIS SITUATION.

GAZ001>005-011-012-019-020-030-031-036>039-041>044-046>060-150845-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-CHATTOOGA-GORDON-FLOYD-
BARTOW-POLK-PAULDING-CLARKE-OCONEE-OGLETHORPE-WILKES-HARALSON-
CARROLL-DOUGLAS-SOUTH FULTON-ROCKDALE-WALTON-NEWTON-MORGAN-GREENE-
TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-SPALDING-HENRY-BUTTS-
JASPER-PUTNAM-
INCLUDING THE CITIES OF...CALHOUN...ROME...CARTERSVILLE...
ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...CONYERS...
COVINGTON...NEWNAN...PEACHTREE CITY...GRIFFIN
335 PM EST WED DEC 14 2005

...BRIEF WINTRY PRECIPITATION POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA...

A WEDGE OF COLD DRY AIR HAS BUILT INTO NORTHEAST GEORGIA TODAY. AS
MOISTURE INCREASES FROM THE SOUTHWEST...THIS WARM AND MOIST AIR
WILL RIDE UP OVER THE COLD DOME. RAIN MAY BRIEFLY MIX WITH LIGHT
SLEET...SNOW FLURRIES...OR PERHAPS SOME FREEZING RAIN...BUT NO
IMPACTS SHOULD BE FELT AS ANY FREEZING OR FROZEN PRECIPITATION
THAT FALLS SHOULD QUICKLY MELT. WHILE WINTRY PRECIPITATION CANNOT
BE RULED OUT THROUGH THIS EVENT...MOST IF NOT ALL OF THE
PRECIPITATION SHOULD REMAIN LIQUID.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR UPDATES
ON THIS SITUATION.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:34 PM ESTWinter Weather AdvisoryFFCBanks, Dawson, Forsyth, Hall, Lumpkin, White3 hr
Dec 14, 6:48 PM ESTIce Storm WarningFFCBanks, Barrow, Clarke, Dawson, Forsyth, Gwinnett and 5 more18 hr

Nearby

Winter Weather Advisories in Georgia, 2005Every winter weather advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.